Emergency Services: 540-373-6876

Reversing Opioid Overdoses

How to Recognize and Respond to an Opioid Overdose Emergency with Naloxone

Opioid poisoning can happen to anyone. Individuals could be taking medications prescribed to them or using substances recreationally. Consuming too much of an opioid can cause a person’s breathing to slow down or to stop all together. This is considered poisoning or overdose.

What are opioids?

Opioids are a class of drugs that include prescription pain medications as well as illicit drugs like heroin and synthetic fentanyl. Examples of prescription pain medications include Hydrocodone (Vicodin); Hydromophone (Dilaudid); Oxycodone (OxyCotin, Percocet); Morphine; Codeine; Tramadol; Buprenorphine; and Methadone.

How to tell its opioid poisoning or overdose?

When a person consumes more opioids than their body can tolerate, it can stop their central nervous system functions such as breathing which can lead to brain damage and/or death.

Signs someone may be experiencing opioid poisoning:

  • Unresponsive to yelling, pinching, or sternum rub
  • Small, constricted “pinpoint pupils”
  • Not breathing or really slow/shallow breaths
  • Blue or gray/ashen lips and/or fingertips
  • Clammy, cool skin
  • Falling asleep or loss of consciousness
  • Choking, snoring or gurgling sounds

What is Naloxone?

Naloxone (or the brand name Narcan) is a medication designed to block the effects of opioids and can reverse an opioid poisoning. 

  • Naloxone only works if there are opioids present in the body. It is not effective on other substances.
  • It can take 1 to 3 minutes for the Naloxone to start working. And, more than one dose may be required (depending on how much of the substance the individual has ingested).
  • Naloxone may cause the individual to experience withdrawal. This may include nausea, vomiting, agitation, muscle aches, etc.

 

 

Want the full training? Register here.

Need Naloxone?

RACSB has regularly scheduled dispensing dates as well as dispensing at community events.

Additionally, the following virtual training dates are available (register at the link above): 

  • July 12, 2023 at 6:30 p.m.
  • July 25, 2023 at 10:30 a.m.
  • August 10, 2023 at 6:30 p.m.
  • August 22, 2023 at 10:30 a.m.
  • September 14, 2023 at 6:30 p.m.
  • September 26, 2023 at 10:30 a.m.
  • October 5, 2023 at 6:30 p.m.
  • November 7, 2023 at 10:30 a.m.
  • November 30, 2023 at 6:30 p.m.
  • December 5, 2023 at 10:30 a.m.

Naloxone dispensing will take place from 1:00 p.m. to 4:00 p.m. at RACSB at River Club (10825 Tidewater Trail) on the following dates unless noted otherwise:

    • July 10, 2023
    • July 27, 2023
    • August 14, 2023
    • August 31 – International Overdose Awareness Day (Community Dispensing Site TBD)
    • September 21, 2023
    • October 2, 2023
    • October 19, 2023
    • November 13, 2023
    • December 4, 2023
    • December 14, 2023

The rapid version with Naloxone Dispensing is held the first Friday of every month from 1:00 p.m. to 3:00 p.m. at the Fredericksburg Clinic (600 Jackson Street, Fredericksburg, VA 22408).

To register for an upcoming dispensing date: https://bit.ly/RACSB-NARCAN

Additionally, Rappahannock Area Health District now offers Rapid REVIVE training and Naloxone dispensing daily between the hours of 8:30 a.m. to 4:00 p.m. at the following health department sites:

  • Caroline Health Department (17202 Richmond Turnpike, Milford, VA 22514)
  • Fredericksburg Health Department (608 Jackson Street, Fredericksburg, VA 22401)
  • King George Health Department (8097 Kings Highway, King George, VA 22485)
  • Spotsylvania Health Department (9104 Courthouse Road, Spotsylvania, VA 22553)
  • Stafford Health Department (1300 Courthouse Road, Stafford, VA 22554)

 

Respond to Opioid Poisoning Using Naloxone

  1. Check for Safety
  2. Check for Responsiveness
  3. Call 911 – If you must leave the individual alone, place them into the recovery position
  4. Give 2 Rescue Breaths (if the person is not breathing)
  5. Administer 1 dose of Naloxone
  6. Continue Rescue Breathing – 1 breath every 5 seconds for 3 minutes
  7. Assess and respond based on outcome of the first Naloxone dose.
    Naloxone should take effect within 30-45 seconds but may take longer. Provide rescue breathing (1 breath every 5 seconds for 3 minutes). If still no response after 3 minutes, administer the second dose of Naloxone. If the individual remains unresponsive after the second dose is administered, continue rescue breathing until emergency medical services arrives.

Nasal Spray (FDA Approved)

Intramuscular Injection (FDA Approved)

Recovery Position

Now hiring HopeStarters

X